Thunderstorm Wind, Polk
- When
- May 21, 11:23 AM CST
- Where
- Polk County, 1.33 mi ENE of Acorn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.640, -94.200
A tree was down across Hwy 76 east in Acorn.
Summer returned by the 21st as a ridge of high pressure strengthened over the southeast United States. Storm systems were shoved to the west of the area, and dumped six to twelve inches of rain over northeast Oklahoma in just a few days.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Summer returned by the 21st as a ridge of high pressure strengthened over the southeast United States. Storm systems were shoved to the west of the area, and dumped six to twelve inches of rain over northeast Oklahoma in just a few days. The high was strong over southeast Arkansas, but not as dominant across the northern and western counties. This is where the door was open for thunderstorms.
One storm of note cranked out 80 to 90 mph straight-line winds just northeast of Atkins (Pope County). A couple of chicken houses were torn up, and several huge trees were knocked over. A woman was in a shed that got blown away, and then a tree fell on her. She was seriously injured and rushed to a hospital.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 21, 11:14 AM CST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 1214 PM CDT Tue May 21 2019 .AVIATION...Updated for the 18Z TAF cycle. Forecast for the first half of the TAF period will be highly reliant on the eastward progression of a line of SHRA/TSRA that is currently entering western AR. As the line moves east, am expecting storms to become stronger with destabilization due to dayime heating. All terminals should be impacted to a certain degree by low CIGS and strong/VRB winds due to widespread TSRA. Forecast for the second half of the TAF cycle will mainly include improving conditions up to MVFR/VFR flight weather with dissipating precipitation. && .PREV DISCUSSION...(ISSUED 629 AM CDT Tue May 21 2019) UPDATE... Updated to include 12z aviation discussion below. AVIATION... Low clouds will encroach on the area during the morning and MVFR ceilings will return to the area. Southeast winds will increase by late morning and become gusty. A fairly uniform line of thunderstorms is expected to progress across the state today through this evening. TS wind gusts could be strong as they approach area terminals. Near the end of the period, VFR conditions should develop. PREV DISCUSSION...(ISSUED 341 AM CDT Tue May 21 2019) SHORT TERM...Today Through Wednesday Night An upper ridge is over the Gulf of Mexico with strong upper low pressure over the Rockies. This along with a cold front in the Plains brought severe thunderstorms and tornadoes to the Plains Monday. The front will move east today and the strong to severe thunderstorms will move east as well. The cold front is expected in eastern Oklahoma by 18z and into central Arkansas by 00z Wednesday. Showers and thunderstorms are expected to increase across the area through the day and the best chance of severe thunderstorms is in the north half of the state...this afternoon and evening. Strong low level shear will be favorable for squall line development. In addition to the damaging winds and large hail, a few tornadoes will be possible as well. As the surface low moves closer to Arkansas the pressure gradient will become sharper and south winds will increase and become gusty. Gusts to 30 mph are expected and winds could gust to 40 mph in parts of eastern Arkansas. Near normal temperatures are expected today. Wednesday high temperatures will be above normal with highs in the mid 80s to lower 90s. LONG TERM...Thursday Through Monday The upper level ridge will be over the SERN CONUS at the start of the long term period...with AR on the NWRN periphery of this ridge. Through the weekend...this ridge looks to shift west over time...being centered around the LA Gulf Coast Region by late in the weekend. At that time...AR will be on the NRN periphery of this ridge. Given this overall pattern...chances for precip look to remain low...and temps will remain warm. Forecast highs will remain fairly steady in the mid 80s to low 90s each day...with some slight variation from day to day. Lows will be in the mid 60s to low 70s. Given how wet the past several weeks have been...do not think the temps will get too out of hand given the ample low level moisture. It will take considerable mixing for temps to warm too far into the 90s. However...as a result of this moisture...it will feel like the mid to possibly upper 90s some afternoons due to the heat index. As mentioned earlier...the forecast should remain generally dry...but if any disturbances rotate around the periphery of the upper ridge...this may trigger some convection for portions of the CWA. For now however...keep POPs below mention given the low confidence in this happening this far out in time. && .LZK Watches/Warnings/Advisories...NONE. && Short Term...19 / Long Term...53 Aviation...19
Hazardous Weather Outlook National Weather Service Little Rock AR 411 AM CDT Tue May 21 2019 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-221000- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 411 AM CDT Tue May 21 2019 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms will remain possible across northern Arkansas this morning. Expect large hail and damaging winds with the strongest storms...along with a tornado or two possible. As another strong storm system moves across the region, some strong to severe thunderstorms will be possible this afternoon and evening. Damaging winds and large hail will be the primary threats expected with the strongest storms. There may also be a threat for a tornado or two...along with locally heavy rainfall possible. The best chances for seeing any severe weather today into tonight will be across the northern half of the area. South winds will increase by late morning and continue through the afternoon. Gusts of 30 to 40 mph are anticipated. Boaters should use caution on area lakes. .DAYS TWO THROUGH SEVEN...Tuesday Through Sunday Expect the threat for severe weather to become low by late Wednesday. However...heat index values may warm into the mid to possibly upper 90s across some portion of the area later this week. .Spotter Information Statement... Spotter activation may be needed through this evening. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 51/62
Special Weather Statement
National Weather Service Little Rock AR
1143 AM CDT Tue May 21 2019
ARZ030-037-040-211715-
Polk AR-Scott AR-Logan AR-
1143 AM CDT Tue May 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN...POLK AND
SCOTT COUNTIES UNTIL 1215 PM CDT...
At 1142 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morgan Springs to Queen Wilhelmina State
Park to 10 miles southwest of Vandervoort. Movement of the line was
northeast at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Mena... Booneville...
Waldron... Mansfield...
Wickes... Grannis...
Hatfield... Vandervoort...
Beauchamp... Mountain Fork...
Cossatot River State Park... Polk County Fairgrounds...
Mena Intermountain Airport... Mccauley...
Shady... Echo...
Oliver... Hartley...
Morgan Springs... Queen Wilhelmina State Park...
A Tornado Watch remains in effect until 700 PM CDT for western
Arkansas.
LAT...LON 3493 9445 3496 9437 3495 9434 3497 9424
3506 9423 3506 9425 3510 9414 3514 9411
3514 9403 3518 9403 3523 9393 3484 9394
3435 9411 3436 9425 3429 9426 3424 9447
TIME...MOT...LOC 1642Z 246DEG 24KT 3493 9439 3469 9439 3431 9453
55Special Weather Statement
National Weather Service Little Rock AR
1217 PM CDT Tue May 21 2019
ARZ021-030-037-211800-
Johnson AR-Scott AR-Logan AR-
1217 PM CDT Tue May 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOGAN...SOUTHWESTERN
JOHNSON AND NORTH CENTRAL SCOTT COUNTIES UNTIL 100 PM CDT...
At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mansfield, or 9 miles northwest of Waldron, moving northeast at 45
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Booneville... Waldron...
Paris... Mansfield...
Magazine... Subiaco...
Hartman... Scranton...
Ratcliff... Hinkle...
Hoyt... Echo...
Coal Hill... Caulksville...
Morrison Bluff... Barber...
Roseville... Chismville...
Wilkins... Glendale in Logan County...
A Tornado Watch remains in effect until 700 PM CDT for western
Arkansas.
LAT...LON 3497 9423 3506 9423 3506 9425 3510 9414
3514 9414 3514 9403 3523 9403 3523 9392
3532 9391 3531 9381 3542 9381 3536 9375
3538 9371 3554 9370 3539 9351 3489 9415
3496 9425
TIME...MOT...LOC 1716Z 221DEG 39KT 3502 9417
55The Western Arkansas radar (KSRX), 74 km away, was scanning. The volume nearest the first event began at 17:25 UTC.
14 thunderstorm wind, 5 high wind, 2 flash flood. Local standard time, as filed.
A tree was down across Hwy 76 east in Acorn.
A tree was down on a house in Blue Mountain.
Powerlines were down in Scranton.
Trees were down in Belleville.
Ten trees were down at the Hwy. 27 Fishing Village.
Trees were down in Chickalah.
A tree was reported down in Gaither.
Trees were down on power lines on Skyline Dr.
This is a delayed report. After careful review of video data from Social Media, eyewitness reports, and reported light damage on the shore of Lake Dardanelle, west of Russellville, it has been determined that a gustnado moved over the lake and caused minor damage to structures along the lake shore. Video details show a circulation over the lake not connected to a thunderstorm updraft. Some shingles were blown off of an outbuilding and some tree limbs were blown down along the shoreline.
A tree was on a house on Highway 123 and a second tree on Highway 123 across the road.
NWS survey crews determined thunderstorm wind damage was caused by a microburst near Atkins, AR. One serious injury was reported. Wind gusts were estimated to be between 80 and 90 mph.
A large tree was knocked down before the storms arrived.
Trees were reported down in Hot Springs Village knocking out power. The report was received before the storms arrived.
Trees were reported down before the storms arrived.
A powerline was down on Yellowjacket Ln.
Trees were down on Plant Church Rd.
Trees and power lines were down on Hwy. 5 North near Mountain Home.
A tree was reported down on Highway 63. The report was received before storms arrived.
Power lines were knocked down and caused a small grass fire.
Widespread flooding in the city of White Hall was reported, with several roads impassable.
Water was reported over Hwy. 86 East in Tollville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825091, 825092, 825093, 825094, 825095, 825096, 825097, 826747, 826753, 826757, 826759, 831119, 831120, 831121, 826780, 826781, 826782, 831124, 831125, 826783, 826786.